One of the more common causes of visits to the Emergency Department is the patient who complains of “palpitations” or skipping, fluttering, “a feeling my heart stops for a minute,” or otherwise misbehaving myocardium. Almost always the patients in question are anxious when they arrive. This is eminently understandable for a number of reasons: first, they’ve waited for the scary sensation to go away and it won’t. They don’t know what it is. It is difficult to describe accurately. It triggers an innate fear that the heart will stop beating and often either triggers or accompanies a panic attack.
These patients often get very short shrift. It’s also understandable. The ED is a very busy place, probably more so now than ever. The medical and nursing staff, for the most part, consider, rightly, that premature ventricular contractions (PVCs, the most common of all ventricular dysrhythmias) have no clinical significance in the absence of significant left ventricular disease – and that most people with that level of disease will have already, in most cases, had far more debilitating symptoms.
A little quick reassurance is given, sometimes an anxiolytic if appropriate, the advice to avoid caffeine and nicotine, and patient is pushed along and out the door. Often the same thing happens in a typically busy private practice or even a cardiologist’s office.
It often falls to nursing staff or nursing support/allied health/tech staff to supply clarification of the “reassurance,” which can very often be misunderstood, especially when the anxious patient is wanting to filter out bad news.
A good example of this sort of “bad reassurance” has stuck in my mind for decades, when I overheard a doctor tell a patient who was complaining of PVCs (confirmed via bedside monitor) that if the patient is taking quinidine (which tells the reader just how long ago this took place) and misses a dose, “then it’s too late.”
What? “Too late”??
The doctor, meaning the presumed ability of quinidine to suppress the patient’s PVCs will be lost for the duration of the dosing interval if the dose is missed or delayed, with the consequence that the uncomfortable sensation will likely start up again, is lost on the patient. The well-meaning doctor had moved on by then. Of course we now know quinidine is more likely to cause frankly dangerous arrhythmias and is rarely used for anything anymore – and, in fact, almost no dedicated antiarrhythmics are considered appropriate for treatment of most garden variety ventricular arrhythmias, but the statement made by the doctor, in the context of the times, might have been virtually disabling for the patient who was already terrified when he walked into the ER and feeling doomed by the time he left.
Nowadays it might go more like “If you miss a dose of your beta blocker you could have serious rebound problems.” Well that is potentially true, but it still bears some explaining, and there is often precious little time to do this.
Patients presenting with more complex ventricular arrhythmias such as bigemeny (simply every other beat being a PVC until the group beating pattern breaks down and returns to normal) or accelerated idioventricular rhythm, which often occurs in otherwise healthy people for no apparent reason, are often beside themselves when the arrive at the ER because the generally regular or regularly irregular but long-running palpitations are even more frightening than an occasional single flip-flop in the chest. Making the sensation worse and even sometimes verging on painful, is AV dissociation, as the ventricular rhythm gets out of synch with the opening of the tricuspid valve, causing right-sided jugular regurgitation. This is a particularly nasty sensation. I speak from personal experience. I don’t like it very much at all, and I know what it is, which is usually my body’s way of telling me I’ve consumed too much coffee.
Again, though all these complaints warrant a quick rule-out of anything potentially rare and serious (you may find the occasional case of left ventricular hypertrophy because of such a complaint, or perhaps uncover Long Q-T syndrome, which discovery could be life-saving), about 95 per cent of the time the complaint will have been caused by a) caffeine or other more potent stimulants, b)pre-existing anxiety or stress, c) mitral valve prolapsed syndrome (MVPS), or, quite often, no apparent agent at all.
These 95 per cent are at little to no risk and the arrhythmias have virtually no diagnostic or clinical significance.
This is good, right? Well, yes, in the big picture it’s great. But for the already anxious patient who is now feeding the arrhythmia with his own adrenaline and his awareness finely tuned and aimed at his heart, just saying “It’s nothing to worry about” is often invitation to extreme and prolonged worry.
This is where the RN, LPN, or, most often, the street-trained EMT-turned ER tech can come in very handy. We (and especially the techs) have more “disposable” time to spend, up to a point, even in the emergent care setting, to sit down for a moment and have a frank and empathetic talk with the patient. If we are interrupted and have to come back to get the point across, if it is at all practical, we should avoid having the patient discharged before we can see a significant degree of emotional relief in him. Even if we consign him to the waiting area for a few minutes while the discharge documents are being created and signed, it may be worth it to avoid more such visits as the misunderstood or not firmly and clearly explained symptoms take on a life of their own and make the patient an emotional cripple regarded as a “frequent flier” and, sadly, far too often, a hypochondriac.
We may inherit some of those latter types anyway, either from another facility where they no longer even give the poor patient the time of day, or because of a change in circumstances in the patient’s life.
First, as always, do no harm and rule out that tiny per centage of chance that there could be some pathology or some structural cause for the symptoms. That’s what the 12-lead EKG is for. Maybe even suggest followup with a cardiologist and suggest an echocardiogram. This is often a very good non-invasive means of ultimate reassurance, at least if the doctor or his staff will find the time to explain clearly and answer any lingering questions. Otherwise you will be seeing that patient again, and probably soon. Ultimately a great deal of time can be saved and emotional suffering avoided by taking a little extra time up front with the anxious patient. He’ll thank you for it, and he’ll likely not show up again next week with the same complaint.
A good means toward this end is to hire ER techs trained in the basics of dysrhythmia recognition and significance, or include this in their ER orientation training. It could also, on rare occasion, save a patient’s life.
Not a bad investment, in my very humble opinion.
CITE THIS ARTICLE:
John Kenyon, CNA. Benign Ventricular Rhythms and the Anxious Patient. Doctors Lounge Website. Available at: http://www.doctorslounge.com/index.php/blogs/page/13963. Accessed September 02 2014.